Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 56, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2008, 6:21 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2008, 6:21 PM EDT (22:21 UTC)
- Expired
- Jun 1, 2008, 6:49 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 012221
SVRRLX
WVC047-109-012300-
/O.NEW.KRLX.SV.W.0056.080601T2221Z-080601T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MCDOWELL COUNTY IN WEST VIRGINIA...
WYOMING COUNTY IN WEST VIRGINIA...
* UNTIL 700 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
OCEANA...OR ABOUT 26 MILES WEST OF BECKLEY...AND MOVING SOUTHEAST
AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PINEVILLE BY 635 PM EDT...
6 MILES SOUTHWEST OF TWIN FALLS STATE PARK BY 640 PM EDT...
MULLENS BY 650 PM EDT...
9 MILES NORTHEAST OF WELCH BY 655 PM EDT...
NORTHFORK BY 700 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3728 8163 3766 8178 3779 8159 3750 8124
3746 8126 3744 8129 3743 8128 3742 8128
TIME...MOT...LOC 2221Z 320DEG 20KT 3766 8160
$$
052 follow-up statements
000
WWUS51 KRLX 012240
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT SUN JUN 1 2008
WVC047-109-012300-
/O.CON.KRLX.SV.W.0056.000000T0000Z-080601T2300Z/
MCDOWELL WV-WYOMING WV-
640 PM EDT SUN JUN 1 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WYOMING AND NORTHEASTERN MCDOWELL COUNTIES...
AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PINEVILLE MOVING SOUTHEAST AT 23 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MULLENS BY 650 PM EDT...
9 MILES NORTHEAST OF WELCH BY 655 PM EDT...
HERNDON...NORTHFORK...KEYSTONE AND BY 700 PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3733 8156 3766 8178 3779 8159 3750 8124
3749 8125 3746 8126 3744 8129 3742 8128
TIME...MOT...LOC 2240Z 320DEG 20KT 3758 8151
$$000
WWUS51 KRLX 012249
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT SUN JUN 1 2008
WVC047-109-012259-
/O.CAN.KRLX.SV.W.0056.000000T0000Z-080601T2300Z/
MCDOWELL WV-WYOMING WV-
649 PM EDT SUN JUN 1 2008
...THE SEVERE THUNDERSTORM WARNING FOR WYOMING AND NORTHEASTERN
MCDOWELL COUNTIES IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND PEA
SIZE HAIL ARE STILL POSSIBLE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3733 8156 3766 8178 3779 8159 3750 8124
3749 8125 3746 8126 3744 8129 3742 8128
TIME...MOT...LOC 2249Z 320DEG 20KT 3754 8147
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:35 PM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 1, 4:35 PM EDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 435 PM EDT SUN JUN 1 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF SHOWERS OR THUNDERSTORMS TODAY. HIGH PRESSURE AND DRY WEATHER FOR MONDAY. WARM FRONT...MUGGY AIR...AND SHOWERS TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... CONVECTION HAS DEVELOPED IN ADVANCE OF WEAK COLD FRONTAL BOUNDARY THAT IS SLIDING THROUGH THE REGION AT THIS TIME. WITH THE SURFACE DEW POINTS STILL IN THE LOW 60S ACROSS THE AREA THE CONVECTION SHOULD CONTINUE TO SLIDE SE OVER THE NEXT COUPLE OF HOURS...EXITING THE SE PART OF WV BETWEEN AROUND 00Z. SO HAVE HELD POPS THROUGH THE EARLY EVENING...BUT QUICKLY DRIED THE POPS OUT THERE AFTER. BEHIND THE FRONT...MUCH DRIER AIR IS COMING. DEW POINTS IN NRN OHIO ARE ALREADY DOWN INTO THE MID TO UPPER 40S AND THE CU FIELD BEHIND THE FRONT IS MUCH THINNER AND ONCE THE SUN GOES DOWN WILL GO AWAY. THIS IS ASSOCIATED WITH SURFACE HIGH PRESSURE THAT WILL BE MOVING INTO THE REGION TONIGHT AND WILL STAY IN PLACE THROUGH THE DAY ON MONDAY. WITH THE DRIER AIR...AND THE SKY GOING CLEAR AND LIGHT TO CALM WINDS...EXPECT PRETTY GOOD RADIATIVE CONDITION TONIGHT. HAVE GONE COOLER THAN THE GUIDANCE WITH THE LOW DEW POINTS THAT WILL BE ADVECTING IN ALONG WITH THE RADIATIVE COOLING CONDITIONS. SOME RIVER VALLEY FOG IS ALSO POSSIBLE...ESPECIALLY FOR LOCATION WHO HAD RAIN THIS AFTERNOON. MONDAY SHOULD BE A CHAMBER OF COMMERCE DAY. WITH HIGH PRESSURE OVER HEAD AND DRY AIR IN PLACE. USING 850 MB TEMPS WENT ABOVE THE LATEST MET GUIDANCE...BUT A TOUCH COOLER THAN THE PREVIOUS FCST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... GOING WITH HPC IN USING THE GFS/ECMWF OVER THE NAM WITH THE SYSTEM AFFECTING OUR AREA TUESDAY AND WEDNESDAY. THIS SCENARIO FLATTENS THE UPPER RIDGE OVER OUR AREA BY TUESDAY...ALLOWING A NEARLY STATIONARY EAST TO WEST FRONT TO SET UP ACROSS THE NORTHERN OHIO VALLEY TUESDAY ON THE SOUTHERN EDGE OF THE WESTERLIES ALOFT. THE FRONT THEN SAGS SOUTHWARD INTO OUR NORTHERN AND CENTRAL AREAS LATER TUESDAY NIGHT AND WEDNESDAY AS SHORT WAVE TRAVERSES...BEFORE THE FRONT LIFTS BACK NORTH BY THURSDAY AS STRONG UPPER HIGH DEVELOPS OVER THE EASTERN THIRD OF THE NATION. THUS...WE REMAIN IN A WARM AND HUMID AIRMASS THIS PERIOD...WITH THE BEST POPS TUESDAY IN THE NORTH...AND ACROSS THE CENTRAL AND NORTH TUESDAY NIGHT AND WEDNESDAY. AS THE FRONT SHIFTS NORTH WEDNESDAY NIGHT...MOST OF THE CONVECTION WILL LIFT BACK NORTH. GOING WITH WARMER GUIDANCE AS TEMPS WILL BE GENERALLY ABOVE NORMAL IN A RATHER HUMID SUMMER LIKE AIRMASS. WILL NOT GO TOO HIGH AS THERE WILL BE LOTS OF CLOUDS AND SHOWERS AROUND...ESPECIALLY ACROSS THE NORTH HALF. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SEEING MODEL DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THE ECMWF BEING MUCH MORE AGGRESSIVE PUSHING THE FRONT THROUGH THE AREA WHILE THE GFS HOLD THE SE US RIDGE STRONG AND STALLS THE FRONT AROUND THE REGION. HPC LEANED TOWARD THE GFS SO HAVE TAILOR THE EXTEND FORECAST THAT DIRECTION. THIS WILL LEAD TO A TASTE OF SUMMER WITH TEMPERATURES IN THE 90S FOR THE FIRST TIME THIS YEAR ON FRIDAY AND SATURDAY. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... 18Z SUNDAY THRU 18Z MONDAY... COMBINATION OF WEAK COLD FRONT AND SHORTWAVE ENERGY SLIDING ACROSS THE AREA IS GENERATING SCATTERED CONVECTION...SOME OF WHICH IS PRODUCING HAIL. THESE SHOWERS ARE PUSHING SE ACROSS NRN WV AND AS THE FRONT CONTINUES SOUTHWARD THE CONVECTION SHOULD CONTINUE. EXPECT BRIEF PERIODS OF MVFR TO POSSIBLY IFR CONDITIONS AS THE FRONT PASSES. TOWARD EVENING...EXPECT THAT THE FRONT WILL BE TRYING TO EXIT THE REGION AND THE CONVECTION SHOULD BEGIN TO WIND DOWN ACROSS SERN WV...POSSIBLY STILL AFFECTING BKW AROUND 00Z. ONCE THE FRONT CLEARS...DRY AIR FROM THE NORTH WITH HIGH PRESSURE WILL BE SLIDING INTO THE AREA...CLEARING THE SKY AND RETURNING VFR CONDITIONS. WITH HIGH PRESSURE OVER HEAD TONIGHT...THE ATMOSPHERE DECOUPLES AND RIVER FOG SHOULD DEVELOP SO HAVE ADDED SOME MVFR TO IFR CONDITIONS TO THE FORECAST. FOG LIFTS BY 13Z AND VFR CONDITIONS RETURN WITH HIGH PRESSURE IN POSITION. AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...JMV LONG TERM...JMV AVIATION...ESS
Hazardous weather outlook, Jun 1, 3:00 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUN 1 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-020700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS. YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM BASINS...SO THE FLOOD HAZARD EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>036-020700- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Special weather statement, Jun 1, 4:18 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 418 PM EDT SUN JUN 1 2008 VAZ004-012045- BUCHANAN VA- 418 PM EDT SUN JUN 1 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 418 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF DAVENPORT...MOVING EAST AT 58 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... OAKWOOD AND VANSANT. WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
Local storm report, Jun 1, 4:24 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL MOUNT ZION 38.87N 81.12W
06/01/2008 E0.75 INCH CALHOUN WV TRAINED SPOTTER
&&Local storm report, Jun 1, 4:27 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
427 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL CHARLESTON 38.30N 81.59W
06/01/2008 U1.00 INCH KANAWHA WV PUBLIC
&&
NNNNSpecial weather statement, Jun 1, 5:16 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 516 PM EDT SUN JUN 1 2008 WVZ030-031-039-040-012215- UPSHUR WV-LEWIS WV-HARRISON WV-BARBOUR WV- 516 PM EDT SUN JUN 1 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 516 PM EDT...A STRONG THUNDERSTORM WAS OVER WEST MILFORD...OR ABOUT 8 MILES NORTH OF WESTON...MOVING SOUTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LORENTZ...CENTURY...VOLGA...HODGESVILLE...OVERHILL AND LOST CREEK. BRIEF VERY HEAVY DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, Jun 1, 5:41 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
541 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL PHILIPPI 39.18N 80.09W
06/01/2008 U1.00 INCH BARBOUR WV PUBLIC
EVENT OCCURRED BETWEEN
511 PM 06/01/2008 AND 526 PM 06/01/2008
&&
NNNNLocal storm report, Jun 1, 6:04 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
604 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 13 NE BECKLEY 37.92N 81.02W
06/01/2008 FAYETTE WV COUNTY OFFICIAL
TREES BLOWN DOWN NEAR THE CITY OF DANESE.
&&
ABEAVERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 27 min |
| Jun 1, 1:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 51 min |
| Jun 1, 1:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 31 min |
| Jun 1, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 59 min |
| Jun 1, 1:39 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Ritchie, Wirt | 51 min |
| Jun 1, 1:52 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Roane, Wirt | 53 min |
| Jun 1, 2:23 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Upshur, Webster | 67 min |
| Jun 1, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur, Webster | 60 min |
| Jun 1, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 40 min |
| Jun 1, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 41 min |
| Jun 1, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.